Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2001, 4:46 PM MDT for Clear Creek County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 10, 2001, 4:46 PM MDT (22:46 UTC)
- Expired
- Jul 10, 2001, 5:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clear Creek County, CO
The radar
The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 102247 SVRDEN COC019-102315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 446 PM MDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO * UNTIL 515 PM MDT * AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EMPIRE...OR ABOUT 39 MILES WEST OF DENVER...WITH LITTLE MOVEMENT NOTED. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EMPIRE AND ST MARYS GLACIER. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3979 10576 3974 10570 3982 10561 3985 10569 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 10, 3:05 PM MDT, 1 hour 41 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT TUE JUL 10 2001 MIDDLE AND UPPER LEVELS OF ATMOSPHERE REMAIN STATUS QUO WITH RESPECT TO RIDGE PLACEMENT AND ABUNDANT TROPICAL MOISTURE OVER THE ROCKY MOUNTAIN WEST. U/A SOUNDINGS IN COLO VICINITY ARE SLIGHTLY WETTER THAN 12Z YESTERDAY WITH MORE LOW LEVEL MOISTURE AND SLIGHT DRYING ALOFT. THIS DRYING COMES BEHIND LAST NIGHTS MCS WHICH IS WELL INTO NEB TODAY BUT WE STAND AHEAD OF THE NEXT WEAK VORT MAX CURRENTLY OVR WESTERN NEW MEX. THIS WEAK VORT CENTER SHD BE IN GOOD TIMING FOR THIS LATE AFTERNOON SFC HEATING. CURRENT SFC OBS ACROSS EASTERN PLAINS CONT TO SHOW MOISTURE RICH EASTERLIES WITH MM5 AND FCST SOUNDINGS EXPECTING THIS TO CONTINUE INTO THE LATE EVE HOURS. MM5 DEVELOPS FIRST LINE OF STORMS OVR FOOTHILLS BETWEEN 02Z-04Z WED THEN PLACES SOME SCT NOCTURNAL STORMS OVR THE PLAINS AFT 06Z. MESO-ETA 03Z-06Z SOUNDINGS GO NEAR MOIST ADIABATIC WITH STRONG NORTHEASTERLYS UP TO 750MB AND THEN DRYS OUT WITH WEAK SFC WESTERLIES BY 12Z. THIS WOULD ALL POINT TO A GOOD CHANCE OF CONVECTION TONIGHT WITH HEAVY RAIN AND PERHAPS SEVERE HAIL AS SLIGHTLY DRYER LVLS ARE PRESENT ABOVE 500MB. THE TRICK...AS ALWAYS WILL BE TO DETECT SFC BOUNDARIES THAT INITIATE FIRST BATCH OF CONVECTION. APPARENTLY LAST NIGHTS SFC BOUNDARY EAST OF DENVER ROBBED THE URBAN CORRIDOR AND FOOTHILLS OF MOIST EAST WINDS AS THE UPPER FLOW SLOWLY TOOK THEM OUT EAST AFTER THE BEST HEATING. PERHAPS THE MM5 IS ON TO SOMETHING TDY WITH INITIATION OVER THE FOOTHILLS THIS AFT. LETS WATCH. WITH ABUNDANT MOISTURE...FLASH FLOOD WATCH NEEDS TO BE POSTED AGAIN FOR TONIGHT. WILL NOT MENTION THE POSSIBILITY OF LOW CLOUDS AND FOG ATTM DUE TO LOCATION OF RAINFALL AND CLOUD COVER UNBEKNOWNST TO ME. FOR WEDNESDAY...MESO-ETA PAINTS A NEAR IDENTICAL PICTURE...HOWEVER SLIGHTLY DRYER. THERES ANOTHER SFC LOW OVER THE SE COLO PLAINS WITH MORE EAST TO NORTHEAST FLOW IN BOU CWA. BY LATE WEDNESDAY AVN FLATTENS UPPER RIDGE WITH WEAK VORTICITY AND SLIGHT COOLING ALOFT. THIS WOULD BE THE SHORT WAVE DEJOUR AND WILL KEEP SCT POPS OVR MOST OF DUSTRICT AS SFC MOISTURE HANGS AROUND ANOTHER FEW DAYS AT LEAST. BY THURSDAY...RIDGE AMPLIFIES AGAIN OVR STATE WITH CENTER OF RIDGE HOLDING OVER OK PANHANDLE. ETA SENDS ANOTHER BAND OF VORTICITY INTO WESTERN COLO. THIS IS PROBABLY FROM MORE CONVECTION IT DETECTS COMING OUT OF NORTHERN MEX/NEW MEX AREA THE NIGHT BEFORE. SEE NO REASON TO HAVE ANYTHING LESS THAN SCT POPS IN FAVORED AREAS WITH LESSER AMOUNTS NEAR THE EASTERN BORDER. EXTENDED PD...FRIDAY THROUGH TUESDAY...A MOIST ATMOSPHERE AND WEAK SFC EASTERLIES HANG AROUND THROUGH SUNDAY. MRF DEPICTS THE LARGE RIDGE WEAKENING FRIDAY THROUGH SUNDAY BUT DRYER SOUTHWESTERLY FLOW ALOFT ARE EXPECTED TO TEMPORARILY SHUT OFF MEXICAN MONSOON MONDAY AND TUESDAY AS RIDGE BECOMES LESS DEFINED AND LESS CIRCULAR. THE LOWERING OF HEIGHTS OVR THE AREA ARE ALSO SEEN IN THE MRF TEMP GUIDANCE WITH FRIDAY BEING THE COOLEST DAY OF THE EXTENDED. THE RIDGE BEGINS TO REGROUP WITH HIGHER HEIGHTS...WARMER TEMPS_ AND DRYER FOR MONDAY AND TUESDAY. TEMPERATURES HOWEVER...ARE EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH THE PERIOD. FREDIN .DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...35>36..38>45..48>49.
In the hours before
Special weather statement, Jul 10, 1:50 PM MDT, 2 hours 56 minutes before
COZ030>051-102000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 150 PM MDT TUE JUL 10 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...A WEAK DISTURBANCE EMBEDDED IN A WEAK SOUTHWESTERLY FLOW ALOFT IS EXPECTED TO MOVE INTO NORTHEASTERN COLORADO THIS EVENING. THIS COUPLED WITH A MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE STORMS AGAIN WILL BE VERY SLOW MOVING WITH THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...3 INCHES OR MORE IN AN HOUR...AND POSSIBLE FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND MUCH OF THE NORTHEAST PLAINS UNTIL MIDNIGHT TONIGHT. AT 1:30 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE FOOTHILLS OF BOULDER AND JEFFERSON COUNTIES. THE STORMS ARE EXPECTED TO INCREASE IN BOTH COVERAGE AND INTENSITY ACROSS THE FRONT RANGE FOOTHILLS...EVENTUALLY MOVING INTO THE URBAN CORRIDOR AFTER 4 PM...AND INTO THE NORTHEASTERN PLAINS AFTER 6 PM. ANOTHER CONVERGENCE LINE...ASSOCIATED WITH THE DENVER CYCLONE...IS EXPECTED TO DEVELOP EAST OF THE METROPOLITAN AREA LATE THIS AFTERNOON. ENOUGH SHEAR MAY BE PRESENT ONCE THIS LINE DEVELOPS... FOR A FEW SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOS. SPOTTER ACTIVATION MAY NECESSARY LATE THIS AFTERNOON OR EVENING. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:27 PM MDT | Flash Flood Warning | BOU | Arapahoe | 2 hr |
| Jul 9, 6:36 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 39 min |
| Jul 9, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jul 9, 8:17 PM MDT | Tornado Warning | BOU | Morgan | 43 min |
| Jul 9, 8:39 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 51 min |
| Jul 9, 8:46 PM MDT | Tornado Warning | BOU | Morgan, Washington | 29 min |
| Jul 9, 9:39 PM MDT | Flash Flood Warning | BOU | Morgan | 2 hr |
| Jul 10, 4:03 AM MDT | Severe Thunderstorm Warning | BOU | Phillips | 27 min |
| Jul 10, 5:46 PM MDT | Flash Flood Warning | BOU | Clear Creek | 119 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.